Depression

Flat

1

As you walk towards the psychiatry clinic, the windows in the corridor show a gray and listless sky. For once, you feel glad that you'll be spending the entire day indoors.


2

Your first patient comes in. Gary is a 57-year-old civil engineer. He experienced an NSTEMI 3 weeks ago, which was medically managed. He has been on leave from his job since then. You read the referral letter from the cardiology team. They think Gary has symptoms suggestive of depression, and would like you to review and manage as necessary.


3

You greet him: "Nice to meet you, Gary! How are you today?" "I'm not like my usual self, doctor," he responds, and continues, "Is it normal to feel so 'detached' after a heart attack? I know that I'll be cleared to go back to work soon, and I really love my job - but I just feel so disinterested now." "Go on," you encourage him. "You know, I feel 'flat' all the time - that's the best term. I don't feel like eating, and even at night, I wake up over and over again and struggle to get back to sleep." "Does anything make you feel better?" you ask. "No, doctor. Nothing makes a difference. I've always found pleasure with the simplest of things, but nothing interests me now. I can't bring myself to catch up with my friends, or even go out for a walk with my dog."


4

You ask a few more questions. Gary has not experienced similar symptoms in the past, and was healthy before his recent ischemic episode. Post-NSTEMI screening revealed elevated total cholesterol and LDL levels; he tested negative for both diabetes mellitus and hypertension. Gary's cardiologist has given him the all clear to go back to work, and has also excluded a cardiac cause for his current symptoms. He is currently on the following medications: - Aspirin 100 mg OD - Fosinopril sodium 10 mg OD - Metoprolol 100 mg BD - Atorvastatin 40 mg OD - Glyceryl trinitrate 400 mcg sublingual spray PRN


5

Gary used to smoke heavily, to a total of 30 pack-years, but stopped doing so after the NSTEMI. He only drinks socially - at most, 1 to 2 units per week. His father died at age 66, from a "heart attack"; his mother is still alive and healthy, at 85 years of age. He has a sister, aged 55 years, who is also healthy. There is no family history of mental disease. Gary is divorced. He has a grown-up daughter who lives interstate. He currently lives alone, with his German Shepard, Max.


6

You move on to the mental state examination: Gary appears well, but tired and pale. His speech, thought and behavior are appropriate. There is no psychomotor retardation, agitation or cognitive impairment. He lacks confidence and is worried about his ability to return to work. He denies suicidal ideation.


7

Proceeding to the physical examination, you note the following: Height: 176 cm; weight: 90 kg; BMI: 29 kg/m2, waist circumference: 112 cm. Pulse: 65 bpm, regular; BP: 135/83 mmHg; respiratory rate: 15 per min. The general examination is unremarkable, as is examination of the heart, lungs, and abdomen. No focal neurological signs are present.


8

Finishing off the examination, you look at the investigation results during his recent hospitalization. His lipid profile shows mildly elevated LDL and total cholesterol levels. A fasting plasma glucose and HbA1c are both normal, as are liver and renal profiles, and serum TSH levels.


9

Applying the DSM-5 criteria, you realize that Gary has developed moderate depression. After an open discussion, he reluctantly agrees to undergo counseling. You also appreciate that a pharmacological agent will likely be necessary as well.


11

You start writing a prescription for amitriptyline, but then stop and tear it up. After all, tricyclic antidepressants are best avoided in patients who have experienced an MI, due to their potential for cardiotoxicity.


12

You start writing a prescription for venlafaxine, but then stop and tear it up. While SSRIs are not a bad choice, this is not the ideal SSRI for a post-MI patient.


13

You write out a prescription for sertraline, as this SSRI has been extensively studied in people with heart disease. You proceed to inform Gary of your rationale and of the potential side effects of this medication. You also make sure to educate him about the depressogenic effects of alcohol, and how it can also decrease the effectiveness of antidepressants. After thanking you, Gary takes his leave.


14

Two weeks later, Gary is back for a review. He informs you that he isn't feeling too different from last time, although he has been sleeping a bit better. He also developed mild nausea and diarrhea during the first couple of days after starting sertraline. As you'd briefed him about these potential side effects, he didn't worry too much. The symptoms have resolved completely since. Gary asks you: "How will it be until I really start feeling better?"


16

You open your mouth - and then shut it again, as the correct response suggests itself to you.


17

You stress that antidepressants take time to act, and state that if Gary still has a poor response two weeks from now (i.e. four weeks after starting therapy), you'll consider increasing the dose and trialing for another 2 to 4 weeks. At that point, if the response is still inadequate or adverse effects occur, you'll consider a different antidepressant.


18

Gary seems content with your explanation. "If the medicine does work, how long will I need to take it for?" he asks.


20

Gary nods in understanding and thanks you and takes his leave. During his visit two weeks later, you are pleased to hear that his symptoms have fully resolved. As discussed, you continue sertraline for a while longer and then taper it off.


21

A couple of months later, you are surprised to see Gary turn up. You note that he is a few kilograms lighter, unkempt and wearing old clothes stained with food. He tells you he has been feeling flat again, that he lacks the energy to go to work and doesn't have any appetite. He has been considering "drinking himself to death" but doesn't want to leave Max alone in this horrible world. With a sinking feeling, you realize that you stopped his antidepressant medications a bit too soon ...


22

Gary nods in understanding, and thanks you and takes his leave. During his visit two weeks later, you are pleased to hear that his symptoms have fully resolved. As discussed, you continue sertraline therapy post-recovery.


23

Several months pass. Gary is in front of you again. He has remained asymptomatic throughout, and you are finally ready to start tapering off sertraline. As you give him the good news and instruct him on the next steps of his treatment, he cannot stop thanking you. "God bless you, doctor, for everything you've done," he says. As Gary takes his leave, you breathe a contented sigh. Being a doctor isn't the easiest job in the world - but moments like this make it all worth it. Well done!